MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP HEAD/LINER INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP HEAD/LINER INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 75017089
Medical Device Problem Codes Break (1069); Material Integrity Problem (2978)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/29/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that a plastic piece of the ball head press of a polarcup head/liner inserter has come apart and is broken.As this was noticed upon field inspection, there was no patient involvement.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
 
Additional Manufacturer Narrative
H3, h6: it was reported that a plastic piece of the ball head press of a polarcup head/liner inserter has come apart and is broken.As this was noticed upon field inspection, there was no patient involvement.Not all parts of the head-liner inserter were returned for investigation.The cache (blue tip) is missing.Apart from the missing part, the device was observed to be fully functional.It is unknown if the missing cache has broken.However, based on the returned parts the reported break could not independently be confirmed.A review of the batch record revealed no deviations from the standard manufacturing process that could have contributed to the reported issue.A review of the complaint history revealed six additional complaints reported for the batch in question.However, a batch size of 1000 pieces was produced.The additional complaints are therefore not considered to indicate a manufacturing issue related to this batch.A review of the risk management documentation verifies the failure mode and severity of the reported issue.Review of past corrective actions was performed.No further escalation is required.The relationship between the reported event and the device could not independently be confirmed.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.Normal wear and tear are known to contribute to the reported event.Additionally, repeated steam sterilization processes could contribute to an embrittlement.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.Based on the conducted investigation the root cause for the reported fracture could not be identified and stays undetermined.The need for corrective action is not indicated.Nevertheless, smith + nephew will continue to monitor the device for similar issues.The returned device will be discarded.
 
Additional Manufacturer Narrative
H6, medical device problem code: corrected.

Brand Name
POLARCUP HEAD/LINER INSERTER
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13237285
Report Number9613369-2022-00006
Device Sequence Number4727341
Product Code LXH
UDI-Device Identifier07611996103151
UDI-Public07611996103151
Combination Product (Y/N)N
Initial Reporter StateNV
Initial Reporter CountryUS
PMA/510(K) Number
K110135
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/21/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75017089
Device Catalogue Number75017089
Device Lot NumberF71731
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/02/2022
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/29/2021
Supplement Date Received by Manufacturer02/24/2022
02/24/2022
Initial Report FDA Received Date01/12/2022
Supplement Report FDA Received Date02/25/2022
09/22/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/12/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown